Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 262, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 23, 2017, 1:16 PM CDT for Lake County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2017, 1:16 PM CDT (18:16 UTC)
- Expired
- Sep 23, 2017, 1:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Lake County, SD
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:23 PM CDT | HAIL 1 | 4 W Madison, SD | |
| Sep 23, 1:48 PM CDT | HAIL 1.75 | 5 Ssw Nunda, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WUUS53 KFSD 231816
SVRFSD
SDC079-231845-
/O.NEW.KFSD.SV.W.0262.170923T1816Z-170923T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
116 PM CDT SAT SEP 23 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Lake County in east central South Dakota...
* Until 145 PM CDT
* At 115 PM CDT, a severe thunderstorm was located near Lake Herman
State Park, moving northeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Lake Herman State Park around 120 PM CDT.
Madison around 130 PM CDT.
Nunda around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4410 9689 4389 9727 4396 9737 4420 9708
4420 9689
TIME...MOT...LOC 1815Z 225DEG 31KT 4399 9724
HAIL...1.25IN
WIND...<50MPH
$$
Dux1 follow-up statement
137
WWUS53 KFSD 231834
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
134 PM CDT SAT SEP 23 2017
SDC079-231845-
/O.CON.KFSD.SV.W.0262.000000T0000Z-170923T1845Z/
Lake SD-
134 PM CDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN LAKE COUNTY...
At 133 PM CDT, a severe thunderstorm was located near Madison, moving
northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Nunda around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4410 9689 4397 9718 4404 9726 4420 9708
4420 9689
TIME...MOT...LOC 1833Z 226DEG 31KT 4409 9709
HAIL...1.00IN
WIND...<50MPH
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:56 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 23, 11:56 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1156 AM CDT Sat Sep 23 2017 .SHORT TERM...(Today and Tonight) Issued at 423 AM CDT Sat Sep 23 2017 A few changes to previous forecast, mainly in regard to placement of rain chances through tonight, though overall scenario for periods of moderate to heavy rain affecting portions of the forecast area still on track. Starting the day with the surface boundary near/just east of I-29, which is about a county/30+ miles east of earlier projections. This has allowed for additional cooling into the I-29 corridor overnight, but little if any effect on location of showers/storms, which are focused closer to the 850mb boundary along the western edge of the forecast area. This area projected to see the steepest mid-level lapse rates through the morning, though still only marginal at just over 7/km. Deep layer shear is also strongest in this area. Some of that will be unusable due to the elevated nature of the storms, but still seeing potential 30+kt effective shear. As such, cannot rule out a marginal hail risk as the line of storms developing in central Nebraska lift into our western counties through the morning, despite surface temperatures in the 50s beneath the strong inversion. Farther east, anticipate a sharp temperature/instability gradient near the surface front, with highs ranging from near 60 along our western CWA border/K9V9 area, to near 90 in parts of northwest Iowa. Some uncertainty regarding exactly where the boundary will lie this afternoon, though consensus keeps it close to a KYKN-KFSD-KMML line through early afternoon, perhaps pushing slightly farther southeast through the late afternoon in response to storms/outflow much like we saw yesterday. Any storms that do form closer to the surface boundary will have less overall shear as they are farther removed from the strong mid-upper level winds. Mid-level lapse rates also weaker and thus less likely to support hail growth. DCAPE values are marginal at best in area where storm development is more favorable, but may have to watch for isolated strong wind gusts as some model forecast soundings/RH profiles depict fairly dry layer above 800mb. Any surface based activity should wane quickly with loss of heating, with overnight focus shifting back to the elevated boundary. Here is where the aforementioned change comes in, as eastward progression of the upper trough has slowed, and thus the key features in the heavy rain potential tonight have shifted westward from previous thinking. Consensus now places the 850mb front west of the forecast area by 06z, with the surface boundary lifting back into the James Valley as a surface wave lifts out of northeast Colorado along the boundary. This shift could keep the eastern 1/2 of the CWA dry during the late evening/overnight, and even areas between the James Valley and I-29 may only see scattered activity at best. Have trended pops in this direction, but would not be surprised to see a further westward adjustment if the model trends hold in the next run. .LONG TERM...(Sunday through Friday) Issued at 423 AM CDT Sat Sep 23 2017 Start to see some eastward progression of the low level boundaries Sunday, as the upper jet tops the ridge, and the surface low lifts into northern Minnesota and drags the front eastward through the day. This should gradually allow precipitation chances to expand eastward through the day, though again largely focused near and behind the surface front. Instability remains weak, in fact mid level lapse rates are much weaker/closer to moist adiabatic, and thus severe weather is not expected Sunday. In fact, coverage of thunder will likely be more limited, and anticipate more numerous showers with embedded storms. With the boundary still bisecting the CWA, should again see a broad range of temperatures, with highs from near 60 in our far west, to mid 80s southeast. Sunday night through Monday night should see a gradual shift to the east, placing the potential for moderate to locally heavy rain near or just to the east of I-29 Sunday night, with rain/isolated thunder remaining likely across the eastern CWA into Monday. The slower progression, possibly in response to the blocking ridge being locked in place by a westward trend in the track of Maria through the western Atlantic, will result in the chance of showers lingering in our east into Tuesday. However, a secondary upper jet rounds the base of the trough and lifts into the Upper Midwest by Tuesday afternoon, and this should help push the trough eastward into the Great Lakes by Tuesday night/Wednesday. The latter half of the week should feature generally dry conditions, with temperatures on the cool side of normal with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1152 AM CDT Sat Sep 23 2017 Stratus slowly decaying along the frontal boundary this afternoon, while expected to remain entrenched in areas near Huron. Showers and a few thunderstorms will redevelop and move into HON later today. It's still uncertain on if FSD will be directly impacted by rain this afternoon, but will mention a VCTS and amend as needed. Overnight, more prevailing showers will continue west of the James River as the front tries to pull back westward. IFR conditions may impact most areas in central SD. Expecting a fairly thick cloud deck to remain further east, but should be VFR. LLWS may creep upwards after midnight for FSD/SUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...Dux
Hazardous weather outlook, Sep 23, 5:07 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 507 AM CDT Sat Sep 23 2017 SDZ038-050-052-053-057>059-063-064-241015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 507 AM CDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will move across the area through tonight. An isolated strong to severe storm will be possible, with hail to quarter size the primary threat. Locally heavy rainfall will also be possible as rain becomes more widespread tonight, bringing a threat of ponding water and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional rain will linger into Sunday, then gradually shift eastward during the early part of the work week. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-097-098-SDZ039-040-054>056-060>062-065>070-241015- Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake- Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 507 AM CDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms developing this afternoon. An isolated stronger storm could produce wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain chances will increase by Sunday afternoon and continuing through Sunday night. While embedded thunderstorms are possible, the risk of severe weather during this time is low. However, locally heavy rain will be possible, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-241015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 507 AM CDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain and embedded thunderstorms will spread into the area Sunday night, with rain chances remaining high into Monday night. The risk of severe weather is low through this time. However, locally heavy rain will be possible Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 23, 12:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT SAT SEP 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 6 N SALEM 43.81N 97.39W
09/23/2017 E1.00 INCH MCCOOK SD PUBLIC
HAIL ALMOST COVERED THE GROUND.
&&Local storm report, Sep 23, 1:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 PM CDT SAT SEP 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 3 N MADISON 44.06N 97.11W
09/23/2017 E1.00 INCH LAKE SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 12:27 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 33 min |
| Sep 23, 12:41 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 34 min |
| Sep 23, 1:45 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.